Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

July 4, 2011Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 9:40 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 9:40 PM CDT (02:40 UTC)
Expired
Jul 4, 2011, 10:45 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:00 PM CDTFUNNEL CLOUD12 Nw West Fargo, NDDISTANCE ESTIMATED AND COORDINATED WITH RADAR SIGNATURE.
Jul 4, 10:02 PM CDTTORNADO5 Nw Mapleton, NDPUBLIC REPORT OF A TORNADO 5 NW OF MAPLETON RELAYED THROUGH DISPATCH.
Jul 4, 10:05 PM CDTFUNNEL CLOUD8 Nw Fargo, NDFUNNEL CLOUD REPORTED NORTHWEST OF FARGO MOVING TOWARDS THE FARGO AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 4, 7:14 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS53 KFGF 050240
SVRFGF
MNC027-NDC017-050345-
/O.NEW.KFGF.SV.W.0051.110705T0240Z-110705T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 PM CDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
  EAST OF ARTHUR...OR 22 MILES NORTHWEST OF FARGO...MOVING TO THE
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGUSVILLE AROUND 950 PM CDT.
  PROSPER AROUND 955 PM CDT.
  MAPLETON AND HARWOOD AROUND 1005 PM CDT.
  KRAGNES...WEST FARGO AND REILE'S ACRES AROUND 1015 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE NORTH RIVER...FARGO...MOORHEAD...BRIARWOOD AND WILD RICE.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 83 AROUND 945 PM CDT...AND MILE MARKER 54
AROUND 1040 PM CDT...

FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...NORTH DAKOTA MILE MARKER 336 AROUND 1000 PM CDT...AND
MINNESOTA MILE MARKER 5 AROUND 1035 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4690 9658 4669 9685 4706 9738 4720 9709
TIME...MOT...LOC 0240Z 317DEG 22KT 4706 9709
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
1 follow-up statement
779 
WWUS53 KFGF 050344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT MON JUL 4 2011

MNC027-NDC017-050354-
/O.EXP.KFGF.SV.W.0051.000000T0000Z-110705T0345Z/
CASS ND-CLAY MN-
1044 PM CDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLAY COUNTY IN
NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH
DAKOTA WILL EXPIRE AT 1045 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4690 9658 4669 9685 4706 9738 4720 9709
TIME...MOT...LOC 0344Z 317DEG 22KT 4675 9673

$$

HOPPES/EWENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:15 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 4, 8:15 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT MON JUL 4 2011

.SHORT TERM...FORECAST CHALLENGE FOR UPDATE WILL BE POTENTIAL FOR
SOUTHWESTWARD STORM DEVELOPMENT ALONG CONVECTION.

ABBREVIATED DISCUSSION WITH ONGOING SEVERE STORMS. COLD FRONT
ROUGHLY BISECTING FA FROM NE-SW WITH SEVERE SO FAR THIS EVENING
LIMITED TO NORTHERN HALF OF FRONTAL BOUNDARY ACROSS FA IN ZONE OF
FAVORABLE UPPER LEVEL DIVERGENCE WITH JET MAXIMA. MORE STORMS
BEGINNING TO GO ACROSS SOUTHERN VALLEY. CONVECTION SHOULD CONTINUE
TO PROPAGATE SE AHEAD OF APPROACHING BOUNDARY. HAVE ADJUSTED
POPS/CLOUD TRENDS ACCORDINGLY. REMAINDER OF FORECAST UNCHANGED.

&&

.AVIATION...

STORMS WILL CONTINUE TO PROPAGATE SE MAINLY ACROSS SOUTHERN HALF OF
FA REMAINDER OF THE EVENING. STRONGER STORMS MAY PRODUCE MVFR VSBY
IN RAIN ALONG WITH SEVERE LEVEL HAIL AND WIND.

&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED
RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY
RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR
RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH
KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST
FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL
ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS
ON THE MAINSTEM RED RIVER.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE
CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS
FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY
WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO
RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT MON JUL 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
522 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY
TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA.
A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS
AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE
STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM
TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE
OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT.

JR

In the hours before

Local storm report, Jul 4, 8:20 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
820 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             NIELSVILLE              47.53N 96.82W
07/04/2011  E1.00 INCH       POLK               MN   TRAINED SPOTTER

&&

GROCHOCINSKI
Local storm report, Jul 4, 9:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
903 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             10 ENE BUXTON           47.66N 96.90W
07/04/2011  E0.75 INCH       TRAILL             ND   PUBLIC

&&

GROCHOCINSKI
Local storm report, Jul 4, 9:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
917 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             4 ENE SHELLY            47.48N 96.74W
07/04/2011  E1.25 INCH       NORMAN             MN   PUBLIC

            SEVERAL QUARTER TO HALF DOLLAR SIZE HAIL.

&&

GROCHOCINSKI
Local storm report, Jul 4, 9:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
924 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 NE SHELLY             47.49N 96.77W
07/04/2011  E1.50 INCH       NORMAN             MN   PUBLIC

&&

WBARRETT
Local storm report, Jul 4, 9:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     FUNNEL CLOUD     3 SW GRANDIN            47.21N 97.05W
07/04/2011                   CASS               ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 4, 9:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TORNADO          2 W GRANDIN             47.24N 97.04W
07/04/2011                   CASS               ND   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN REPORTED IN OPENED FIELD WEST OF TOWN.

&&

GROCHOCINSKI

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake56 min
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods48 min
Jul 4, 7:55 PM CDTTornado WarningFGFPolk, Red Lake50 min
Jul 4, 8:17 PM CDTSevere Thunderstorm WarningFGFNorman, Polk58 min
Jul 4, 8:50 PM CDTTornado WarningFGFNorman, Polk40 min
Jul 4, 9:12 PM CDTSevere Thunderstorm WarningFGFClay, Norman63 min
Jul 4, 9:21 PM CDTTornado WarningFGFClay39 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin61 min
Jul 4, 11:31 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin59 min
Jul 5, 12:40 AM CDTSevere Thunderstorm WarningFGFGrant26 min
Jul 5, 3:12 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin9 hr
Jul 5, 4:06 AM CDTAreal Flood AdvisoryFGFWilkin8 hr
Jul 5, 4:24 AM CDTSevere Thunderstorm WarningFGFWilkin22 min
Jul 4, 9:51 PM CDTTornado WarningFGFCass39 min
Jul 4, 10:26 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.